Probable tacrolimus toxicity from tibolone co-administration in a woman: A case report

Clark, Carolyn J., Hawley, Carmel M. and Mudge, David W. (2010) Probable tacrolimus toxicity from tibolone co-administration in a woman: A case report. Journal of Medical Case Reports, 4 276-1-276-4. doi:10.1186/1752-1947-4-276


Author Clark, Carolyn J.
Hawley, Carmel M.
Mudge, David W.
Title Probable tacrolimus toxicity from tibolone co-administration in a woman: A case report
Journal name Journal of Medical Case Reports   Check publisher's open access policy
ISSN 1752-1947
Publication date 2010
Sub-type Article (original research)
DOI 10.1186/1752-1947-4-276
Open Access Status DOI
Volume 4
Start page 276-1
End page 276-4
Total pages 4
Place of publication London, United Kingdom
Publisher BioMed Central
Collection year 2011
Language eng
Formatted abstract
Introduction: Tibolone is a synthetic steroid, used with increasing frequency to treat symptoms of menopause, including patients with solid-organ transplants who are taking concurrent immune suppression. To the best of our knowledge, there are no reported drug interactions between tibolone and tacrolimus, one of the principal immune suppressants used in kidney transplantation.
Case Presentation: We report the case of a 49-year-old Caucasian woman who had received a kidney transplant and who developed acute kidney injury secondary to tacrolimus toxicity 10 days after starting tibolone therapy. No alternative causes were found. Tibolone is known to be a weak competitive inhibitor of CYP3A4, which is involved in tacrolimus metabolism.
Conclusions: Despite a careful evaluation, no alternative reason was found for the acute kidney injury, and her kidney function returned to the previous baseline within several days of cessation of the medication, and with no other specific treatment. Using the Drug Interaction Probability Scale we conclude that she experienced a probable drug interaction. We believe that transplant clinicians should utilise frequent therapeutic drug monitoring of tacrolimus in patients starting or stopping tibolone therapy.
Keyword Tibolone therapy
Tacrolimus toxicity
Case reports
Drug interaction
Q-Index Code CX
Q-Index Status Confirmed Code
Institutional Status UQ
Additional Notes Article # 276

Document type: Journal Article
Sub-type: Article (original research)
Collections: Non HERDC
School of Medicine Publications
 
Versions
Version Filter Type
Citation counts: Scopus Citation Count Cited 2 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Tue, 19 Apr 2011, 11:09:36 EST by Dr David Mudge on behalf of Surgery - Princess Alexandra Hospital